Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 43, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2009, 5:10 PM CDT for Lee County, Texas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2009, 5:10 PM CDT (22:10 UTC)
- Expired
- Apr 17, 2009, 5:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Lee County, TX
The radar
The Ft Hood radar (KGRK), 43 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 5:25 PM CDT | HAIL 0.5 | 3 W Lexington, TX | |
| Apr 17, 5:30 PM CDT | HAIL 0.88 | 4 N Lexington, TX | NEAR TANGLEWOOD...HAIL LARGE ENOUGH TO DAMAGE PICKUP TRUCKS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 172210
SVREWX
TXC287-172245-
/O.NEW.KEWX.SV.W.0043.090417T2210Z-090417T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT FRI APR 17 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LEE COUNTY...
* UNTIL 545 PM CDT.
* AT 510 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED 9 MILES WEST OF LEXINGTON...AND MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE TANGLEWOOD.
LAT...LON 3047 9690 3027 9709 3040 9730 3043 9728
3046 9716 3048 9715 3057 9699 3055 9693
3050 9689
TIME...MOT...LOC 2210Z 219DEG 23KT 3038 9716
$$3 follow-up statements
000
WWUS54 KEWX 172219
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 PM CDT FRI APR 17 2009
TXC287-172245-
/O.CON.KEWX.SV.W.0043.000000T0000Z-090417T2245Z/
LEE TX-
519 PM CDT FRI APR 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN LEE COUNTY...
AT 518 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED NEAR BLUE...OR 7 MILES WEST OF LEXINGTON...MOVING NORTHEAST
AT 25 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE TANGLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3047 9690 3029 9707 3043 9728 3046 9716
3048 9715 3056 9700 3057 9698 3055 9693
3050 9689
TIME...MOT...LOC 2218Z 219DEG 23KT 3042 9712
$$000
WWUS54 KEWX 172228
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT FRI APR 17 2009
TXC287-172245-
/O.CON.KEWX.SV.W.0043.000000T0000Z-090417T2245Z/
LEE TX-
528 PM CDT FRI APR 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL LEE COUNTY...
AT 528 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED NEAR LEXINGTON...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE TANGLEWOOD.
LAT...LON 3047 9690 3036 9701 3046 9716 3048 9715
3056 9699 3057 9698 3055 9693 3050 9689
TIME...MOT...LOC 2228Z 219DEG 23KT 3047 9708
$$000
WWUS54 KEWX 172243
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT FRI APR 17 2009
TXC287-172252-
/O.EXP.KEWX.SV.W.0043.000000T0000Z-090417T2245Z/
LEE TX-
543 PM CDT FRI APR 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEE COUNTY WILL
EXPIRE AT 545 PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS MOVING
OUT OF LEE COUNTY.
LAT...LON 3047 9690 3036 9701 3046 9716 3048 9715
3056 9699 3057 9698 3055 9693 3050 9689
TIME...MOT...LOC 2242Z 224DEG 26KT 3055 9697
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:38 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 17, 3:38 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 338 PM CDT FRI APR 17 2009 .DISCUSSION... A VERY UNSTABLE AIRMASS WILL CONTINUE ACROSS MUCH OF SOUTH CENTRAL TEXAS THROUGH THE NEXT 24 TO 30 HOURS. VERY HEAVY RAINS HAVE FALLEN ACROSS THE COASTAL PLAINS WHERE AMOUNTS IN EXCESS OF 7 INCHES HAVE ACCUMULATED SINCE THIS MORNING. THE DRYLINE HAS MADE LITTLE EASTWARD PROGRESS AND IS EXPECTED TO RETREAT SLIGHTLY WESTWARD OVERNIGHT. CONVECTIVE ACTIVITY WILL BE ON THE DOWNWARD TREND THROUGH THE EVENING HOURS...BUT ISOLATED STRONG TO SEVERE STORMS WILL STILL BE POSSIBLE LATE THIS AFTERNOON. RAIN CHANCES WILL INCREASE OVERNIGHT WITH THE HIGHEST POPS SHIFTING TO THE EASTERN TWO-THIRDS OF THE CWA BY DAYBREAK AND EXITING THE CWA BY LATE AFTERNOON. A RENEWED CHANCE FOR LARGE HAIL DAMAGING WINDS AND ISOLATED TORNADOES IS EXPECTED DURING THE OVERNIGHT HOURS PERSISTING THROUGH SATURDAY AFTERNOON. ADDITIONAL RAINFALL TOTALS THROUGH SATURDAY NIGHT OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS NEAR 6 INCHES IS POSSIBLE. AS THE UPPER LOW PROGRESSES ACROSS OKLAHOMA AND INTO MISSOURI BY SUNDAY...A WEAK COLD FRONT WILL DRAG ACROSS THE REGION. DRY AIR WILL ENABLE AMPLE SUNSHINE TO WARM TEMPERATURES INTO THE UPPER 70S/LOWER 80S ACROSS MOST OF THE REGION TO UPPER 80S ACROSS OUR SOUTHWESTERN COUNTIES. CLEAR SKIES SUNDAY NIGHT WILL ALLOW TEMPERATURES TO DROP INTO THE LOWER 50S...WITH READINGS IN THE MID 40S ACROSS THE HILL COUNTRY. DRY AND BREEZY CONDITIONS WILL PERSIST ON MONDAY...WITH RELATIVE HUMIDITIES FALLING INTO THE 20S AND TEENS ACROSS MUCH OF THE REGION. ANOTHER CHILLY NIGHT IS IN STORE MONDAY NIGHT BEFORE RETURN FLOW FROM THE GULF LATE TUESDAY BRINGS MOISTURE BACK INTO THE LOWER LEVELS. BENIGN AND SEASONABLE WEATHER IS IN STORE THROUGH THE REST OF THE WEEK AS RIDGING ALOFT PREVAILS. && .HYDROLOGY... DUE TO THE POSSIBILITY OF ADDITIONAL HEAVY RAINS OF THROUGH SATURDAY NIGHT OVER AREAS WHICH ARE ALREADY SATURATED...A FLASH FLOOD WATCH MAY BE REQUIRED. LATER SHIFTS WILL CONTINUALLY ASSESS THE SITUATION AS NEW GUIDANCE BECOMES AVAILABLE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 64 75 56 81 52 / 70 50 10 0 0 AUSTIN BERGSTROM INTL AIRPORT 64 75 52 79 50 / 70 60 10 0 0 NEW BRAUNFELS MUNI AIRPORT 65 75 54 83 51 / 70 60 10 0 0 BURNET MUNI AIRPORT 58 75 55 79 51 / 60 50 10 0 0 DEL RIO INTL AIRPORT 58 86 56 84 55 / 40 10 - - 0 GEORGETOWN MUNI AIRPORT 62 74 56 79 51 / 70 50 10 0 0 HONDO MUNI AIRPORT 63 81 53 81 50 / 60 40 - - 0 SAN MARCOS MUNI AIRPORT 66 77 54 83 51 / 70 60 10 0 0 LA GRANGE - FAYETTE REGIONAL 68 75 60 80 53 / 60 70 40 - 0 SAN ANTONIO INTL AIRPORT 64 79 56 83 52 / 70 50 10 0 0 STINSON MUNI AIRPORT 66 78 55 83 54 / 70 50 10 - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/05/PM
Hazardous weather outlook, Apr 17, 5:31 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 531 AM CDT FRI APR 17 2009 TXZ171>173-183>194-202>209-217>225-228-181045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 531 AM CDT FRI APR 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR SOUTH CENTRAL TEXAS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA...WITH MUCH OF THE ACTIVITY IN ORGANIZED COMPLEXES TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND ISOLATED HEAVY RAINFALL TOTALS OVER 2 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SEVERE THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL TOTALS OF 2 TO 4 INCHES ARE POSSIBLE SATURDAY. MOST OF THE HEAVY RAIN AND SEVERE WEATHER IS EXPECTED TO FOCUS EAST OF A KERRVILLE TO PEARSALL LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT...OR SATURDAY.
In the hours before
Local storm report, Apr 17, 3:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CDT FRI APR 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 3 WNW GONZALES 29.53N 97.49W
04/17/2009 M2.00 INCH GONZALES TX COCORAHS
TWO INCHES OF RAIN WITHIN THE PAST TWO HOURS.
&&
EVENT NUMBER 00502
MCDONALDLocal storm report, Apr 17, 4:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT FRI APR 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 3 E LAUGHLIN AFB 29.36N 100.73W
04/16/2009 E1.00 INCH VAL VERDE TX PUBLIC
THE PUBLIC REPORTED HAIL OFF OF COCOBOLO TRAIL
&&
EVENT NUMBER 00503
PAYLocal storm report, Apr 17, 4:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
456 PM CDT FRI APR 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 1 NW FLORENCE 30.85N 97.80W
04/17/2009 M0.25 INCH WILLIAMSON TX FIRE DEPT/RESCUE
HAIL ON STATE HIGHWAY 138 JUST WEST OF STATE HIGHWAY
195.
&&
EVENT NUMBER 00504
SBSLocal storm report, Apr 17, 5:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 PM CDT FRI APR 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD MOULTON 29.57N 97.15W
04/17/2009 LAVACA TX LAW ENFORCEMENT
MOULTON POLICE CHIEF REPORTS STREET FLOODING IN THE
CITY FROM OVER 7 INCHES OF RAIN.
&&
EVENT NUMBER 00505
SBSLocal storm report, Apr 17, 5:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT FRI APR 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 1 NW MOULTON 29.58N 97.16W
04/17/2009 M9.75 INCH LAVACA TX LAW ENFORCEMENT
HEAVY RAIN ALONG STATE HIGHWAY 1680. AMOUNT IS FROM
MIDNIGHT.
&&
EVENT NUMBER 00506
SBSLocal storm report, Apr 17, 5:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 PM CDT FRI APR 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD MOULTON 29.57N 97.15W
04/17/2009 LAVACA TX LAW ENFORCEMENT
STATE HIGHWAY 532 CLOSED FROM SOUTHWEST OF MOULTON TO
SOUTHEAST OF MOULTON.
&&
EVENT NUMBER 00507
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 10:24 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 51 min |
| Apr 16, 11:09 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 36 min |
| Apr 17, 4:52 AM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 113 min |
| Apr 17, 7:03 AM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 57 min |
| Apr 17, 7:38 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 39 min |
| Apr 17, 7:40 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 35 min |
| Apr 17, 8:03 AM CDT | River Flood Warning | EWX | Val Verde | 43 hr |
| Apr 17, 8:10 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Hays, Kendall, Llano and 1 more | 50 min |
| Apr 17, 8:17 AM CDT | River Flood Warning | EWX | Val Verde | 18 hr |
| Apr 17, 8:59 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Hays, Travis | 46 min |
| Apr 17, 9:23 AM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Gillespie, Llano | 3 hr |
| Apr 17, 9:47 AM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 3 hr |
| Apr 17, 11:18 AM CDT | Areal Flood Advisory | EWX | Fayette, Lavaca | 117 min |
| Apr 17, 11:48 AM CDT | Severe Thunderstorm Warning | EWX | Frio | 27 min |
| Apr 17, 1:32 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca, Lee | 118 min |
| Apr 17, 2:25 PM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca and 1 more | 4 hr |
| Apr 17, 2:47 PM CDT | Tornado Warning | EWX | Fayette, Lavaca | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.